Facebook Pixel

Do Birth Control Pills Cause Heart Attacks?

Rate This

Scientists have taken a new look at whether birth control pills are tied to heart attacks. Earlier, based on reported health problems in women, it was believed that this was in fact true. But this is not so in the case of progestin-only contraceptives, also dubbed the mini-pill.

This new information is taken from the results of a half dozen studies conducted and is published in the Journal of Clinical Endocrinology and Metabolism. Each study concentrated on heart attack risks in individuals taking the progestin-only birth control. More than 1,800 women, ages 16 to 44, were evaluated and measured against women who did not take hormones at all.

As reported by Reuters, doctors who participated in these studies such as Chrisandra Shufelt, of the Women’s Heart Center at Cedars-Sinai Medical Center, felt that this outcome is “reassuring.” This would especially be true for the millions of women who are currently taking the progestin-only contraceptives. But this good news does not include birth control that contains progestin and estrogen. The exact safety level of this type of pill (combination) is still questioned at this time. In fact, previous studies done found that when compared to women not on the Pill at all, women who take the combination pill had approximately twice the risk of heart attacks than that of their counterparts.

Doctors still advise that women, who have heart problems, smoke heavily and suffer from high blood pressure stick with the progestin-only birth control pill. Additionally, the caveat to the recent development is that it is the very first review to focus solely on mini-pills and the numbers of women involved in the studies were small. Also, even though the concentration was on the mini-pill, it did not take into consideration the doses or the type of progestin taken.

Resources: Reuters, Cedars-Sinai.edu



Dita Faulkner is a freelance writer and editor of a medical newsletter for those with rare diseases.

Add a Comment2 Comments

EmpowHER Guest

This is indeed reassuring news. Estrogen, whether in oral contraceptives or HRT, is highly risky, both to younger and older women. Progestin has also been dinged as the culprit behind hormone pills' side effects, but this was actually never proven. It is the estrogen that is responsible for the bloating, fluid retention, migraines, increased blood pressure, and blood clotting seen with the pill or HRT. That progestin only does not raise the risk of cardiovascular events is an important clue in teasing out which negative side effects are attributable to what...

February 24, 2011 - 10:20am
(reply to Anonymous)

Thanks for your comment.


February 24, 2011 - 3:03pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.